Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2002, 1:01 PM MDT for Cherry County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 1:01 PM MDT (19:01 UTC)
- Expired
- Aug 8, 2002, 1:45 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 1:32 PM MDT | Hail 0.75 | Valentine, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342 WUUS53 KLBF 081901 SVRLBF NEC031-081945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 201 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 245 PM CDT(145 PM MDT)... * AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES EAST OF MERRITT RESERVOIR DAM...OR ABOUT 15 MILES SOUTHWEST OF VALENTINE... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 14 MILES SOUTHEAST OF CROOKSTON AROUND 215 PM CDT... 3 MILES SOUTHEAST OF VALENTINE AROUND 220 PM CDT... 6 MILES NORTHWEST OF SPARKS AROUND 240 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4246 10093 4247 10021 4297 10023 4298 10079
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:07 AM MDT, 10 hours 54 minutes earlier.
Area forecast discussion, Aug 8, 2:07 AM MDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 307 AM CDT THU AUG 8 2002 ...THUNDERSTORMS CHANCES THROUGH FRIDAY AND TEMPERATURES THROUGH THE FORECAST PERIOD ARE CHALLENGES FOR THIS MORNING... H5 UPPER HIGH CONTIUES TO SPIN IN VCNTY OF OMA...ADVECTING MOISTURE FROM THE SOUTH WITH PW/S ALL ABOVE NORMAL ACROSS THE CENTRAL PLAINS. H5 TROF MOVING ACROSS NORTHERN ROCKIES WITH MONSOON PLUME EXTENDING ACROSS THE CENTRAL ROCKIES INTO WESTERN HIGH PLAINS...PUSHING INTO WESTERN PORTIONS OF NEBRASKA AND SOUTH DAKOTA. AT THE SURFACE LOW PRESSURE OVER CENTRAL NORTH DAKOTA...WITH COLD FRONT NOW INTO NORTHERN PORTIONS OF WYOMING. SURFACE TROF ACROSS WESTERN SOUTH DAKOTA...ACROSS THE PANHANDLE INTO NORTHEAST COLORADO. APPARENT DRYLINE MOVING WESTWARD ON GLD RADAR BRINGING LOW LEVEL MOISTURE BACK INTO THE HIGH PLAINS. WILL HAVE TO WATCH RADAR TRENDS FOR MORNING WORDING AS WEAK WAVE AND LOW LEVEL JET IN VCNTY OF SFC TROF AND OUTFLOW BOUNDARY FROM DAKOTA MCS ARE TRIGGERING TSRA IN THE WESTERN PORTION OF CWA. FOCUS FIRST PART OF DAY WOULD SEEM TO BE OVER THE NW CWA WHERE SFC TROF WILL JOIN LOW PRESSURE IN SW SOUTH DAKOTA. WEAK ENERGY ROTATING AROUND THE H5 LOW MOVING INTO MT SHOULD INTERACT WITH SFC BOUNDARY TO HELP INITIATE TSRA. THIS AREA WILL ALSO BE IN THE VCNTY OF THE LEFT EXIT REGION OF H25 JET TO HELP AID IN LIFT..BUT OVERALL DYNAMICS LOOK TO BE NORTH OF CWA. MODELS ALSO SHOWING DEEPER MOISTURE OVER EASTERN NE BEING PUSHED INTO EASTERN CWA AS DRIER AIR WORKS INTO MO VALLEY. THIS WILL BE SECOND AREA OF CONCERN LATE THIS AFT. DRYLINE LOOKS TO BE INTO EASTERN CO ALONG TROF SO WITH NO REAL FOCUS IN THE SW WILL LEAVE SLGHT CHANCE THIS AFTERNOON WITH BETTER CHANCES TONIGHT. ALL THIS CURRENTLY REFLECTED WELL IN THE ZONES. CONVECTION LOOKS TO BECOME MORE WIDESPREAD AFTER SUNSET AS LOW LEVEL JET INCREASES TO AROUND 40KTS AND INTERACTS WITH SFC TROF/FRONT... BEGINNING TO PUSH SOUTHEAST ACROSS CWA. H25 JET AXIS STILL ACROSS CWA WITH FAVORED EXIT REGION STILL AIMED AT NORTHERN CWA. WILL KEEP 40 POPS NORTH 30 SOUTH. FRONT WILL CONTINUE ACROSS EASTERN PORTIONS OF THE CWA FRI TO NEAR AN ONEILL TO CURTIS LINE BY 21Z. MAIN H5/H7 AXIS TO CROSS CWA FRI AFTERNOON...WITH INSTABILITY AXIS STILL OVER EASTERN PORTIONS OF CWA WILL LEAVE 30 POPS EAST OF A VTN TO IML LINE. MUCH COOLER AIR TO FILER IN ESPECIALLY OVER NEW CWA WITH HIGHS LOWER TO MIDDLE 80S. DRY FORECAST SAT NITE THROUGH SUNDAY AS COOLER HIGH PRESSURE SETTLES IN OVER THE WESTERN PLAINS. WILL INTRODUCE A CHANCE OF THUNDERSTORMS FOR SUN NITE AT NEXT FRONT IS PUSHED THROUGH THE CWA AHEAD OF UPPER TROF MOVING ACROSS NORTHERN PLAINS. NO OTHER CHANGES PLANNED. LBF...NONE. DP
In the hours before
Special weather statement, Aug 8, 9:54 AM MDT, 3 hours 7 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-082045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1054 AM CDT THU AUG 8 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS IN WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT... A TROUGH OF LOW PRESSURE MOVING SLOWLY TO THE EAST OVER WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK OF SEVERE WEATHER IS ALONG AND EAST OF A LINE FROM CODY...IN NORTHERN CHERRY COUNTY...TO CHAPPELL IN DEUEL COUNTY...IN THE SOUTHERN NEBRASKA PANHANDLE.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:10 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 50 min |
| Aug 8, 4:07 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 53 min |
| Aug 8, 4:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 59 min |
| Aug 8, 5:14 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.